Kids and Anti depressants....

iVillage Member
Registered: 03-26-2003
Kids and Anti depressants....
16
Wed, 03-24-2004 - 10:27am

This is a two pronged question and a long explanation. I have a problem with depression. Evidently it is genetic because my grandfather killed himself. I have had two nervous breakdowns and tried (half heartedly) to kill myself when I was a teenager. With this strong family dispostion to depression, I decided to put Zak on Prozac for awhile. My family is not the most mentally healthy and Devin's wasn't either.

"I do not want to be a princess! I want to be myself"

Mallory (age 3)

      &nbs

Pages

iVillage Member
Registered: 12-29-1999
Wed, 03-24-2004 - 10:49am
(((Kristi))) I don't think you're overreactiving and ITA that the bereavement counselor has to go. I don't have any experience w/kids and antidepressants, but I've said before on this board that my Lexapro is a lifesaver for me. If you and Zak's ped are in agreement, I say go for it.

As for family making comments, keep in mind this is coming from the snarky queen, but I usually tell them to butt out or say something snarky like, "Well, that's why you're his grandmother/aunt/grandfather/second cousin/whatever and I'm his mother. It's not really your call to make now, is it?" Or something along those lines. I said to my mother last week (who isn't known for keeping a clean house whereas I'm completely AR about cleanliness) when she made a comment about my aging dog pooping on the deck, "Um, I don't really think you're the person to tell ME how to keep house." Pissed her off, but shut her up. If you wanted to be mature about it, you could say you appreciate how concerned they are for you and Zak, but that this is between Zak, you, and his ped. I'm not very mature though, so I go for snark every time.;)

Hugs, Christi

Avatar for all_girls4me
iVillage Member
Registered: 03-26-2003
Wed, 03-24-2004 - 12:15pm
I don't think that you are overreacting at all. You are just trying to do what's best for your child. And there is nothing wrong with that. I'm on Lexapro and that's a good thing.

That said, I do think that in today's society a lot of teachers or doctors take the easy way out and presrcribe pills for kids when it's not really neccessary, BUT I don't think that applies to your situation at all. Don't listen to your family, you know what's best.

Hugs ILka



Photo Sharing and Video Hosting at Photobucket
iVillage Member
Registered: 05-28-2003
Wed, 03-24-2004 - 12:25pm
I heard about the study but haven't read it so can't really comment, but...

if you've discussed it w/ Zak's pediatrician, I don't think it's unreasonable. I'd be so upset at the bereavement counselor! wtf? not showing up and not letting you know? that's just not right. I'm glad you're going to involve a therapist.
iVillage Member
Registered: 08-29-2002
Wed, 03-24-2004 - 12:29pm
I don't think you are overreacting at all!! You are being pro-active instead of reactive which is absolutely the best approach for Zak right now. I don't have any direct experience with children and anti-depressants, but I do know something about drugs in general and I think in your situation I would ask your doctor to do some serious medline searches on any kind of research done on very young children and prozac (as well as other anti-depressants...it's always good to know the alternatives) so you feel fully informed. There are some things that would tend to worry me, though I think it is really a matter of weighing the benefits and risks to see if the benefits are outweighing the risks. The problem is that children's body chemistry is so different from adults that children can (and very often do) react extremely differently than adults to a lot of medications (in some cases giving the exact opposite reaction to a drug from that expected in adults). Prozac has been approved for children over 8, but there were some caveats: it was noted that children in the study used for gaining approval grew less in the 19 weeks than children on the placebos. This would worry me a bit, especially since 19 weeks is not particularly long for a study focussing on a drug that tends to be used much longer term. Worry doesn't mean that I think you should stop! I just mean that there are some legitimate concerns about the use of drugs (and this is true not just of anti-depressants, there are also several antibiotics that have quite adverse effects) in small children, and I think it might be worthwhile to look at whatever studies you can get your hands on to better decide whether the benefits are worth the risks (which are, unfortunately, real). If your doctor is having a hard time coming up with things, let me know....I'll see if I can do some sort of quick search when I have access to medline.

Still thinking of you a lot! Though I haven't been spending so much time on the board lately.


Laura

iVillage Member
Registered: 03-25-2003
Wed, 03-24-2004 - 7:11pm

I don't know.


On one hand, I think we are quick to put children (or ourselves for that matter) onto AD. (bare with me here, I am not talking about people who NEED them and this is going to be very rambly)).

iVillage Member
Registered: 09-25-2003
Wed, 03-24-2004 - 7:39pm

I don't know if you have any experience taking anti-depressants and please realize that I'm only speaking for myself. . .but my anti-depressant doesn't make me feel "up".


Anti-depressants aren't uppers, they aren't stimulants.

Virgo
 
iVillage Member
Registered: 03-29-2003
Thu, 03-25-2004 - 4:41am
just a quick thought....having been on prozac for about 1.5 years (over 4 years ago now). your basic premise is wrong. antidepressants DO let you feel and work through the issues that are going on. there is no such thing as a "high"...it allowed me to feel normal and the little things didn't stress me out anymore. the whole point is to be able to deal with the issues WHILE on your meds -- so that they are not overwhelming.

eileen

iVillage Member
Registered: 03-25-2003
Thu, 03-25-2004 - 6:51am

No, I myself have never taken AD's, the only experiance I have is through two friends who took Prozak and their personality dramatically changed when they were on the med's.

iVillage Member
Registered: 03-25-2003
Thu, 03-25-2004 - 6:53am
But that is not what I am talking about.

iVillage Member
Registered: 09-25-2003
Thu, 03-25-2004 - 8:13am

The experiences and descriptions of your friends lead me to believe that they either:



  1. were on the wrong medication (not all AD are made alike);

  2. were on the wrong doseage;

  3. shouldn't have been on them in the first place; or

  4. were putting on a good show for you.

Again, AD are not stimulants.

Virgo
 

Pages